The Annals of Statistics

Extremal Probabilistic Problems and Hotelling's $T^2$ Test Under a Symmetry Condition

Iosif Pinelis

Full-text: Open access

Abstract

We consider the Hotelling $T^2$ statistic for an arbitrary $d$-dimensional sample. If the sampling is not too deterministic or inhomogeneous, then under the zero-means hypothesis the limiting distribution for $T^2$ is $\chi^2_d$. It is shown that a test for the orthant symmetry condition introduced by Efron can be constructed which does not differ essentially from the one based on $\chi^2_d$ and at the same time is applicable not only to large random homogeneous samples but to all multidimensional samples. The main results are not limit theorems, but exact inequalities corresponding to the solutions to certain extremal problems. The following auxiliary result itself may be of interest: $\chi_d - \sqrt{d - 1}$ has a monotone likelihood ratio.

Article information

Source
Ann. Statist. Volume 22, Number 1 (1994), 357-368.

Dates
First available: 11 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aos/1176325373

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aos/1176325373

Mathematical Reviews number (MathSciNet)
MR1272088

Zentralblatt MATH identifier
0812.62065

Subjects
Primary: 62H15: Hypothesis testing
Secondary: 60E15: Inequalities; stochastic orderings 62F04 62F35: Robustness and adaptive procedures 62G10: Hypothesis testing 62G15: Tolerance and confidence regions

Keywords
Hotelling's $T^2$ test probability inequalities extremal probability problems monotone likelihood ratio stochastic ordering

Citation

Pinelis, Iosif. Extremal Probabilistic Problems and Hotelling's $T^2$ Test Under a Symmetry Condition. The Annals of Statistics 22 (1994), no. 1, 357--368. doi:10.1214/aos/1176325373. http://projecteuclid.org/euclid.aos/1176325373.


Export citation